Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

April 24, 2016Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 24, 2016, 3:00 AM CDT for Douglas County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2016, 3:00 AM CDT (08:00 UTC)
Expired
Apr 24, 2016, 3:45 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 205 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS83 KMPX 240800
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT SUN APR 24 2016

MNZ041-240845-
DOUGLAS-
300 AM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

AT 300 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MELBY...OR 18
MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...LEAF VALLEY...MILLERVILLE AND MELBY. 

THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 82.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4611 9537 4605 9535 4600 9576 4610 9577
TIME...MOT...LOC 0800Z 255DEG 13KT 4607 9566 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 23, 11:34 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 23, 11:34 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 PM CDT SAT APR 23 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 329 PM CDT SAT APR 23 2016

DEVELOPING LOW PRESSURE SYSTEM TO OUR WEST IS THE MAIN CONCERN IN
THE SHORT TERM.  UPPER LEVEL TROUGH WITH A SLIGHT NEGATIVE TILT IS
PUSHING EAST THROUGH THE WESTERN CONUS AT THIS TIME. AT THE
SURFACE...A DEFINED LOW IS DEVELOPING NEAR THE MT/WY/SD BORDER
INTERSECTION AND WILL ADVANCE EASTWARD TONIGHT.  STRONG THETA-E
ADVECTION HAS ENSUED ACROSS THE MIDWEST THANKS TO STRONG SOUTHERLY
LOW LEVEL FLOW...AND TEMPERATURES AND DEW POINTS ALIKE HAVE BEEN ON
THE RISE.  THE POSITION OF THE MAIN WARM FRONT ASSOCIATED WITH THIS
SURFACE LOW WILL BE CRITICAL IN THE TYPE OF WEATHER YOU CAN EXPECT
THROUGH TOMORROW.  AT THIS TIME...WE EXPECT THE WARM FRONT TO LIFT
NORTH THROUGH MOST OF SOUTHERN MN TONIGHT BEFORE BECOMING QUASI-
STATIONARY THROUGH CENTRAL MN /ORIENTED WEST TO EAST/ WITH THE
SURFACE LOW REACHING CENTRAL SOUTH DAKOTA BY TOMORROW MORNING.

THE LOW LEVELS ARE DRY OUT THERE THIS AFTERNOON...BUT HIGHER UP
STEEP LAPSE RATES AND NEGATIVE ADIABATIC OMEGA ARE WORKING TOGETHER
TO PRODUCE A FEW ISOLATED SHOWERS WITH A FEW STRIKES OF THUNDER
ACROSS CENTRAL MN.  SEEING THIS AREA EXPAND INTO THE METRO THE NEXT
FEW HOURS IS NOT OUT OF THE QUESTION.

FOR TONIGHT...PRIMARY AREA OF PRECIP STILL REMAINS ON TRACK TO GET
GOING ACROSS NORTHERN MN AS THE BEST FORCING IS THERE.  STRONG F-GEN
NORTH OF THE SURFACE COMBINED WITH DECENT UPPER LEVEL JET DYNAMICS
WILL GENERALLY BE NORTH OF OUR FORECAST AREA...BUT MAINTAINED LIKELY
POPS FROM NEAR ALEXANDRIA TO MILLE LACS LAKE.  FARTHER SOUTH...COULD
STILL SEE A FEW SHOWERS POP UP BUT NOT EXPECTING MUCH IN TERMS OF
COVERAGE.

FOR SUNDAY...THE FRONT WILL BE DRAPED JUST NORTH OF THE TWIN CITIES.
FORECAST HIGHS DIFFER BY 20-30 DEGREES ACROSS SHORT DISTANCES NEAR
THE FRONTAL BOUNDARY. HIGHS SOUTH OF THE FRONT WILL LIKELY BE IN THE
70S WITH DEW POINTS NEAR 60 DEGREES. IN TERMS OF SEVERE WEATHER
POTENTIAL...THERE IS A MARGINAL RISK OF SEVERE WEATHER LATE TOMORROW
AFTERNOON SOUTH OF THE FRONTAL BOUNDARY.  CAMS INDICATE STORMS
FIRING IN THE WARM SECTOR AHEAD OF THE COLD FRONT IN EASTERN
NEBRASKA/WESTERN IOWA AND FAR SOUTHERN MN...WITH STORM MOTION MOVING
NORTHEAST. CAPE VALUES NEAR 1000 J/KG IN FAR SOUTHERN MN ARE
EXPECTED...BUT STEEP LAPSE RATES IN THE MID LEVELS WILL AID IN
THUNDERSTORM STRENGTH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM CDT SAT APR 23 2016

THERE ARE TWO THEMES IN THE LONG TERM...WET AND COOL. WE WILL BE
DEALING WITH THREE RATHER VIGOROUS LOW PRESSURE SYSTEMS MOVING
THROUGH THE REGION DURING THE FORECAST PERIOD. THE FIRST IS
SUNDAY NIGHT THROUGH MONDAY NIGHT...THE SECOND IS WEDNESDAY
THROUGH THURSDAY WITH THE LAST ARRIVING SATURDAY AND LASTING INTO
NEXT MONDAY. THIS LEAVES US WITH TWO DRY DAYS NEXT WEEK...TUESDAY
AND FRIDAY. RUN TOTAL QPF IS RATHER IMPRESSIVE FROM BOTH THE GFS
AND ECMWF WITH AMOUNTS FOR THE NEXT 7 DAYS TOTALING IN THE 2 TO 3
INCH RANGE ACROSS CENTRAL MN AND WEST CENTRAL WI WITH 3 TO 4
INCHES ACROSS SOUTHERN MN. FORTUNATELY THE RAIN COMES IN PIECES
AND WE HAVE BEEN RATHER DRY OVER THE PAST MONTH WHICH SHOULD HELP
MITIGATE FLOOD CONCERNS. HOWEVER...THE PERIOD OF INTEREST AT THIS
POINT IS SUNDAY NIGHT AND EARLY MONDAY TO THE NORTH AND EAST OF
THE TWIN CITIES. THIS AREA IS IN THE RIGHT ENTRANCE REGION OF A
140+ KNOT JET...MID LEVEL FRONTOGENESIS AND AT THE NOSE OF THE LOW
LEVEL MOISTURE TRANSPORT. THIS AREA ALSO LIES ALONG A RIBBON OF
ELEVATED CONVECTIVE INSTABILITY. NEEDLESS TO SAY THE LAYER
Q-VECTOR CONVERGENCE IS VERY STRONG. THE CONCERN IS THAT 1 TO 2
INCHES OF RAIN COULD FALL IN THE AFOREMENTIONED AREAS SUNDAY NIGHT
AND EARLY MONDAY...IN ADDITION TO THE RAIN TONIGHT AND SUNDAY...IF
CONVECTION BECOME THE DOMINATE WEATHER TYPE. THIS SCENARIO WAS
EVIDENT IN A FEW MEMBERS OF THE SREF AND GEFS PLUMES BETWEEN THE
TWIN CITIES AND DULUTH. ANOTHER CONCERN IS THE THREAT EARLY SUNDAY
NIGHT FOR A FEW SEVERE STORMS ACROSS SOUTHERN MN WHICH DEVELOP
LATE SUNDAY AFTERNOON. VARIOUS CAMS SUGGEST THAT THERE MAY BE
ACTIVITY IN TWO AREAS EARLY SUNDAY EVENING...ONE IN SOUTHWEST MN
AHEAD OF THE COLD FRONT AND A SECOND LINE IN THE WARM SECTOR NEAR
THE NOSE OF A 40 KNOT LOW LEVEL JET ALONG THE I-35 CORRIDOR FROM
THE TWIN CITES ON SOUTHWARD.

THE OTHER THEME THIS WEEK IS HIGH TEMPERATURES AVERAGING FROM 5
TO 10 DEGREES BELOW NORMAL. THE EXCEPTION IS SATURDAY WITH HIGHS
TRENDING BACK TO NEAR NORMAL. FOR AGRICULTURAL CONCERNS...FROST
AND OR FREEZE CONDITIONS ARE LIKELY ACROSS CENTRAL MN AND
ADJOINING AREAS OF WEST CENTRAL WI TUESDAY MORNING WITH FROST
POSSIBLE IN THESE SAME AREAS FRIDAY MORNING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1133 PM CDT SAT APR 23 2016

A BAND OF LIGHT RAIN SHOULD CONTINUE FOR MOST OF THE NIGHT ACROSS
CENTRAL MN AND NORTHWEST WI. THIS LINE WILL SLOWLY DRIFT SOUTH
TONIGHT...BUT WILL NOT AFFECT ANY OF THE TAF SITES UNTIL
POTENTIALLY EARLY TOMORROW MORNING. A FEW SPRINKLES FALLING OUT OF
HIGH CEILINGS ARE POSSIBLE ELSEWHERE THROUGH THE NIGHT.

A SECOND AREA OF SHOWERS AND ISOLATED THUNDER COULD DEVELOP
ACROSS SOUTHWEST MN TOMORROW MORNING AND LIFT NORTH ACROSS THE TAF
SITES BEFORE THE NOON HOUR. MVFR CEILINGS ARE POSSIBLE...BUT MORE
LIKELY CEILINGS WILL BE IN THE 4000-6000FT RANGE DURING THIS TIME.
THUNDERSTORM CHANCES INCREASE IN THE AFTERNOON ALONG WITH A
DECREASING TREND IN THE CEILINGS...ESPECIALLY TOMORROW EVENING.

KMSP...
THERE COULD BE A FEW SHOWERS THROUGH THE NIGHT...BUT WE THINK MOST
OF THE ACTIVITY WILL HOLD OFF UNTIL MID MORNING. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE IN THE EARLY EVENING...BETWEEN 5PM AND
8PM.

/OUTLOOK FOR MSP/

MON...MVFR/IFR WITH -SHRA. WIND NE 10-15KTS.
TUE...VFR. WINDS E 10-15KTS.
WED...MVFR LATE IN THE DAY. SHRA LIKELY. WIND E 15-25KTS

&&

SHORT TERM...SPD
LONG TERM...RAH
AVIATION...CLF
Hazardous weather outlook, Apr 23, 12:38 PM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT SAT APR 23 2016

MNZ041>045-047>053-061-WIZ014>016-027-240945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-POLK-BARRON-RUSK-CHIPPEWA-
1238 PM CDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY NIGHT. A FEW STORMS
MAY BE STRONG WITH SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MNZ054>060-062>070-073>078-082>085-091>093-WIZ023>026-028-240945-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1238 PM CDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS SUNDAY AFTERNOON AND
SUNDAY NIGHT. A FEW STORMS MAY BE SEVERE SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 24, 3:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT SUN APR 24 2016

MNZ041-240845-
DOUGLAS-
300 AM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

AT 300 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MELBY...OR 18
MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...LEAF VALLEY...MILLERVILLE AND MELBY.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 82.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4611 9537 4605 9535 4600 9576 4610 9577
TIME...MOT...LOC 0800Z 255DEG 13KT 4607 9566

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:47 PM CDTSpecial Weather StatementMPXChippewa28 min
Apr 24, 6:13 PM CDTSpecial Weather StatementMPXMartin32 min
Apr 24, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.